Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 10, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 27, 2009, 4:12 PM PDT for Lassen County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 4:12 PM PDT (23:12 UTC)
- Expired
- May 27, 2009, 4:45 PM PDT
- In force
- 33 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Lassen County, CA
The radar
The Medford radar (KMAX), 164 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KREV 272312
SVRREV
CAC035-272345-
/O.NEW.KREV.SV.W.0010.090527T2312Z-090527T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
412 PM PDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 445 PM PDT
* AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO ONE INCH IN
DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PITTVILLE...OR 11 MILES SOUTHWEST OF NUBIEBER...AND
MOVING NORTHEAST AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...PITTVILLE AND CA 299 AT SHASTA-LASSEN
CO LINE.
THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.
WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR
OFFICE AT 775-673-8100.
LAT...LON 4118 12132 4119 12129 4118 12121 4098 12120
4091 12133 4092 12133 4094 12132 4108 12133
TIME...MOT...LOC 2311Z 225DEG 11KT 4100 12135
$$
SNYDER1 follow-up statement
000
WWUS55 KREV 272341
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED MAY 27 2009
CAC035-272347-
/O.EXP.KREV.SV.W.0010.000000T0000Z-090527T2345Z/
LASSEN CA-
441 PM PDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LASSEN COUNTY
WILL EXPIRE AT 445 PM PDT...
THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...DEADLY LIGHTNING AND BRIEF HEAVY RAIN IS STILL POSSIBLE
NEAR HIGHWAY 299 WEST OF BIEBER UNTIL 5 PM.
IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR
WARNING PROCESS.
LAT...LON 4118 12132 4119 12129 4118 12121 4098 12120
4091 12133 4092 12133 4094 12132 4108 12133
TIME...MOT...LOC 2337Z 225DEG 11KT 4106 12127
$$
SNYDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:18 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 27, 2:18 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 218 PM PDT WED MAY 27 2009 .SHORT TERM... ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING JUST WEST OF THE SIERRA CREST AS EXPECTED THIS AFTERNOON. HIGH CENTER HAS MOVED INTO W CNTRL NV THIS AFTERNOON WITH UPPER FLOW FROM THE EAST OVER MONO COUNTY...LIGHT OVER RENO-TAHOE WITH SW FLOW IN LASSEN TO NW NV. WITH SFC GRADIENT STILL FROM THE EAST...THIS WOULD FAVOR MOST CONVECTION STAYING NEAR THE CREST THIS EVENING. HOWEVER...WITH THE CONVECTION ALONG THE CREST A BIT MORE WIDESPREAD...COULD SEE SOME OUTFLOWS GENERATING SOME CONVECTION A BIT FURTHER EAST. RIGHT NOW...THERE IS ENOUGH OF A CHANCE OF THIS OCCURRING TO KEEP AT LEAST A MENTION OF ISOLD STORMS NEAR AND WEST OF A GERLACH- FERNLEY-HAWTHORNE LINE. BEST CHANCES LOOK TO BE NORTH OF SUSANVILLE WHERE UPPER LEVEL FLOW IS MOST FAVORABLE AS STORMS WILL MOVE TO THE NORTHEAST. EXPECT STORMS TO DIE THIS EVENING SHORTLY AFTER SUNSET. TOMORROW...WITH HIGH CENTER IN ERN NV...UPPER FLOW BECOMES MORE SE ACROSS THE AREA. NOT A SIGNIFICANT INCREASE IN MOISTURE...BUT UPPER FLOW WILL SUPPORT THERMAL TROUGH MIGRATING TO THE CREST OR EVEN INTO EXTREME WRN NV. THIS WILL BE MORE FAVORABLE FOR THUNDERSTORM FORMATION EAST OF THE CREST. ALSO EXPECT SOME STORMS IN CNTRL NV THAT COULD MOVE NWWD INTO THE FALLON-LOVELOCK AREAS. BEST COVERAGE NEAR AND WEST OF HWY 395 WITH GNLY ISOLD STORMS ELSEWHERE. AGAIN...WITH NO MESO OR SYNOPTIC SCALE FORCING...EXPECT STORMS TO DIE SHORTLY AFTER SUNSET. FRI APPEARS TO BE BEST DAY RIGHT NOW AS BOTH NAM/GFS SHOW A WK WAVE AT TROP LEVEL MOVING INTO TAHOE-RENO-FALLON AREAS BY 00Z. THIS WL LIKELY INCREASE FORCING AND WITH SLIGHTLY MORE MSTR FORECAST BY MODELS...EXPECT SCT STORMS JUST ABOUT EVERYWHERE. STORMS MAY CONTNIUE OVERNIGHT NORTH OF I-80 IF WAVE IS STG ENOUGH. BY SAT...REALLY UNCERTAIN AND DEPENDS ON HOW MUCH CONVECTION OCCURS FRI. RIGHT NOW WILL CONTINUE SCT COVERAGE OF STORMS...BUT IT MAY BE MORE ISOLATED WITH SCT SHOWERS IF ATMO IS TOO WORKED OVER OR THERE REMAINS A TON OF DEBRIS CLOUDS. MAIN THREAT FROM THE CONVECTION WILL LIKELY BE LCLLY HVY RAIN WITH SLOW MOVING STORMS. DEPENDING ON STRNGTH OF STORMS A LCL SVR WIND GUST OR MARGINAL HAIL THREAT NOT OUT OF THE QUESTION...MOST LIKELY ON FRI. WALLMANN .LONG TERM...SUNDAY THROUGH WEDNESDAY... COOLED HIGHS TUESDAY AND WEDNESDAY...OTHERWISE LITTLE TO NO CHANGE TO THE EXTENDED PACKAGE. WESTERN RIDGE TO BREAK DOWN NEXT WEEK FOR MUCH COOLER TEMPS AND THE CHANCE FOR PRECIPITATION. THE GFS AND ECMWF HAVE GENERAL AGREEMENT ON ONE THING...AN UPPER TROUGH/LOW WILL IMPINGE ON THE REGION AROUND TUESDAY-WEDNESDAY. THEREFORE...I EASED DOWN HIGHS TO AROUND AVERAGE TUESDAY AND WEDNESDAY. DEPENDING ON THE STRENGTH OF THE LOW AND CLOUD COVER... TEMPS COULD EVEN FALL BELOW AVERAGE. POP-WISE...THERE IS LITTLE DETAIL THAT CAN BE GLEANED AT THIS POINT AS FAR AS CONVECTIVE LOCATIONS GIVEN THE SMALLER-SCALE NATURE OF CONVECTION AND ITS INITIATION. HOWEVER...IN A GENERAL SENSE...BEFORE THE UPPER LOW COMES IN THERE WILL BE DIURNAL CONVECTION AND THEN A COMBINATION OF CONVECTION AND LARGER-SCALE PRECIPITATION WITH THE LOW. THEREFORE... A BROAD CHANCE OF SHOWERS AND THUNDERSTORMS WAS THE BEST WAY TO HANDLE THE WEATHER WORDING FOR NOW. SNYDER && .AVIATION... THUNDERSTORMS WEST OF THE SIERRA CREST ARE EXPECTED TO RE-DEVELOP FURTHER EAST ON MID TO LATE AFTERNOON SW-W WINDS. THIS WILL BRING THE HIGHEST THREAT FOR THUNDERSTORM EFFECTS (MAINLY GUSTY OUTFLOW WINDS TO 35 KTS BUT A DIRECT HIT WOULD MEAN +TSRA AND BRIEFLY LOWER VSBYS) TO KTVL AND KTRK THROUGH 04Z. ANY THUNDERSTORMS SHOULD DIE OUT BY 04Z. FOR THURSDAY AFTERNOON AND EVENING...THE THREAT FOR THUNDERSTORMS WILL SPREAD A BIT EAST OF THE SIERRA FOR A BIT BETTER CHANCE AT KRNO (5% TODAY AND 10-15% THURSDAY). GUSTY OUTFLOW WINDS TO 45 KTS PSBL AT KRNO WITH ANY STORMS IN THE VCNTY ON THURSDAY. SNYDER && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 27, 7:14 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 714 AM PDT WED MAY 27 2009 CAZ070>073-NVZ001>005-280215- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 714 AM PDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE WILL BEGIN TO MOVE EAST AND ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO INCREASE ALONG THE SIERRA THIS AFTERNOON AND EVENING. A FEW STORMS WILL BE CAPABLE OF GUSTY WINDS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE ALONG THE SIERRA AND SPREAD TO NORTHEAST CALIFORNIA AND MUCH OF WESTERN NEVADA. AS A LOW PRESSURE SYSTEM DEVELOPS OFF THE WEST COAST... THUNDERSTORMS WILL BECOME BETTER ORGANIZED. STORMS ARE EXPECTED TO BE STRONG AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL AND STRONG WIND GUSTS. THE ACTIVE PATTERN WILL LIKELY PERSIST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR LIMITED ACTIVATION BEGINNING THURSDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE. HTTP://WEATHER.GOV/RENO
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.